Algebraic & Geometric Topology
- Algebr. Geom. Topol.
- Volume 10, Number 4 (2010), 2315-2342.
Closed surface bundles of least volume
Since the set of volumes of hyperbolic –manifolds is well ordered, for each fixed there is a genus– surface bundle over the circle of minimal volume. Here, we introduce an explicit family of genus– bundles which we conjecture are the unique such manifolds of minimal volume. Conditional on a very plausible assumption, we prove that this is indeed the case when is large. The proof combines a soft geometric limit argument with a detailed Neumann–Zagier asymptotic formula for the volumes of Dehn fillings.
Our examples are all Dehn fillings on the sibling of the Whitehead manifold, and we also analyze the dilatations of all closed surface bundles obtained in this way, identifying those with minimal dilatation. This gives new families of pseudo-Anosovs with low dilatation, including a genus 7 example which minimizes dilatation among all those with orientable invariant foliations.
Algebr. Geom. Topol., Volume 10, Number 4 (2010), 2315-2342.
Received: 10 September 2010
Accepted: 19 September 2010
First available in Project Euclid: 19 December 2017
Permanent link to this document
Digital Object Identifier
Mathematical Reviews number (MathSciNet)
Zentralblatt MATH identifier
Aaber, John W; Dunfield, Nathan. Closed surface bundles of least volume. Algebr. Geom. Topol. 10 (2010), no. 4, 2315--2342. doi:10.2140/agt.2010.10.2315. https://projecteuclid.org/euclid.agt/1513715172